Whole Brain Radiation & Me
Whole brain radiation sucks ass.
Seriously. I have had all types of radiation. Upper thoracic, skull (not brain), sacrum, right shoulder, liver, left eye orbital, right eye orbital, targeted brain tumors. The side effects were rough on all of them, but I was able to work around most of them.
WBR was different. In my previous post, I mentioned what had happened that led to the decision for this treatment. The aphasia happened only once after I started rads. It was during an online doctor meeting for Sam, of course. Couldn’t have been better timing. I was lucky that Gabriel was working at home and not in a meeting of his own. I couldn’t stop saying, “musk-les.” I couldn’t pronounce “muscles.” I was able to choke out a “help” to Gabe. Aphasia is sneaky and frightening.
I still get the scintillating scotoma. Not as often and not always with a headache. At the moment, this is what has been keeping me from driving. I can’t see through those damned shapes.
WBR wore me out, for starters. Mildly at first. I started to look forward to the weekend break to get my stamina up enough to at least do laundry. I had 10 total treatments from May 18 through June 2. By the end, I was a mindless mess, too tired to get out of my chair, help with dishes, or read to my boys.
Radiation treatment will take about two weeks to fully end after the last treatment. Since June 2, I have had awful side effects. I, at least, remembered after the first week to apply liberal amounts of vitamin E to my head. I still have scabbing, but it could have been worse.
But, it did get worse. I had ZERO idea that it could be possible to have the skin around my eyes burn. I knew my eyes might be affected. I was told my vision could change. I have been washing them often, putting in eye drops, and slathering vitamin E on my face (safely). The skin around my eyes is red and has a lot of tiny white peelings. So sexy. To make it even better, my eyes are always weeping and the skin resembles alligator skin.
Then… my right ear popped very audibly and I had fluid and blood come out. Seriously. What. The. Fuck. I won a trip to Urgent Care and a double ear infection.
Probably one of the harder side effects, mentally, wasn’t even from radiation. I had to take a steroid twice a day to help cope with any pain from my brain swelling due to rads. The steroid caused my body to swell up. My abdomen and my face resemble an egg. It wasn’t comfortable and I really didn’t look like myself. I was given a schedule to reduce and get off the steroids. My last dose was June 10. Such a relief.
What these after-effects also led to was less time on social media, not so terrible. I also contacted fewer friends, not so good. I’ve been reading more, which is nice. I have just been more introverted than usual. I have a few friends and family who wrote letters to me before and during my treatment. I need to finish my letters back to them. They were very much appreciated.
The steroid bloating has gone down a lot. I don’t feel nearly so uncomfortable. However, without the steroid to check it, my pain levels have risen. Currently, I am fine with that. I would rather take pain medication every other day or so than to deal with an egg head and body.
My eyes have also cleared up a great deal. I still use eye drops multiple times during the day. I still have scabbing around my head, but it is now more itchy and it is healing.
One side-effect that I am getting under control is no sense of being full. I have been eating more than I usually do. This was strange because I was also unable to taste anything. I the past, this has caused nausea. I am good with having a little weight to lose.
To my metsters about to go through whole brain radiation, moisturize, moisturize, moisturize. Don’t forget your face. Be sure to keep up on your veggies. If you lose your sense of taste, as I did, balsamic vinegar is helpful on a salad or pretty much any vegetable. It is also good on chicken.